Approximately 3% of the general population and 60% of patients with human immunodeficiency virus (HIV) infection have adverse reactions when treated with sulfonamide antimicrobials. The most common clinical manifestations of sulfonamide hypersensitivity are fever and a maculopapular rash 7 to 14 days after initiating therapy, though a variety of more severe manifestations may occur. The sulfonamide chemical moiety is present in many medications that are not antimicrobials, and fortunately hypersensitivity reactions to these medications are less common. The immunogenicity of sulfonamide antimicrobials may be due to the presence of an arylamine group at the N4 position of the sulfonamide molecule. No diagnostic tests are available to confirm sulfonamide hypersensitivity, and while avoidance of the drug is generally appropriate when a previous hypersensitivity reaction is suspected, desensitization protocols are available for use in HIV patients in whom Pneumocystis carinii pneumonia prophylaxis or treatment is indicated.